Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (31)

1 - 20 of 31 WebM&M Case Studies

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions  and hospital safety practices that can limit the risk of latex exposure.

Take the Quiz
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
David Maurier, MD and David K. Barnes, MD | November 25, 2020

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died. The commentary discusses the influence of cognitive errors and the high-risk nature of anticoagulation contributing to this medical error, and the use of systematic interventions such as checklists and forcing functions to mitigate cognitive biases and prevent adverse outcomes.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
C. Craig Blackmore, MD, MPH| March 1, 2019
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
Tara Kirkpatrick, MD, and Chad LaGrange, MD| February 1, 2016
Despite mechanical problems with the robotic arms during a robotic-assisted prostatectomy, the surgeon continued using the technology and completed the operation. Following the procedure, the patient developed serious bleeding requiring multiple blood transfusions, several additional surgeries, and a prolonged hospital stay.
Michele M. Pelter, RN, PhD, and Barbara J. Drew, RN, PhD| December 1, 2015
Following a non-ST segment elevation myocardial infarction, a man was admitted to the hospital and placed on a telemetry monitor. As the monitor was constantly sounding with "low voltage" and "asystole" alerts and the patient was well each time clinicians checked, they silenced the alarms. The patient was found dead 4 hours later.
Charlie C. Kilpatrick, MD| September 1, 2015
After several days of abdominal pain, nausea, and vomiting, a pregnant woman visited the emergency department and was swiftly discharged with antibiotics for a UTI. However, she returned the next day with unchanged abdominal pain and more nausea and vomiting. Apart from a focused ultrasound to document her pregnancy, no further testing was done. The patient again returned the following day with increased pain and now appeared more ill. An MRI revealed a ruptured appendix.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Marlene Miller, MD, MSc | March 1, 2011
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Susan Barbour, RN, MS, FNP| December 1, 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Vesselin Dimov, MD| April 1, 2009
A premature infant had a PICC line placed for parenteral nutrition. During an attempt to remove it, the line broke. The infant had to be sent for surgical removal of the catheter and required an increased level of care, including ventilator support.
Christopher Fee, MD| March 21, 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Emily S. Patterson, PhD| November 1, 2008
Due to lack of communication during shift change, an infant's transfer to a higher level of care is delayed. The infant develops respiratory distress, prompting a call to the rapid response team and transfer to the ICU.
Patrice L. Spath, BA, RHIT| March 1, 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.